Death due to chronic syrup of ipecac use in a patient with bulimia.
Schiff RJ, Wurzel CL, Brunson SC, Kasloff I, Nussbaum MP, Frank SD.
A 17-year-old girl presented with malaise, weakness, palpitations, dysphagia, myalgias, and weight loss of 1 month's duration. Within 24 hours of admission to the hospital, she had hypotension unresponsive to medical management, intractable congestive heart failure, and arrhythmias; she died. Several empty bottles of syrup of ipecac were later found among her belongings. Syrup of ipecac is commonly used to induce emesis in patients who had ingested toxic substances. The chief pharmacologic property of this agent is due to its alkaloid component, emetine. There have been many previous reports of death due to emetine poisoning in patients receiving ipecac fluid extract and in those treated for amoebic dysentery. Emetine persists in the body for long periods, and in patients who have ingested it chronically, emetine is extremely toxic, specifically to cardiac smooth and skeletal muscles. With an increased awareness of the importance of weight control in the adolescent age group, the physician must carefully evaluate these patients for the use of emetics.
From the "journal of adolescent health"
"Ipecac abuse occurs predominantly among adolescent and young adult females who are either experimenting with purging or have an eating disorder. Psychiatric comorbidity is common. Death can occur and is usually of cardiac origin. Morbidity includes myocarditis with arrhythmias, myositis, gastroesophageal pathology, including Mallory Weiss tears, diarrhea, and metabolic abnormalities (alkalosis, hypokalemia, dehydration).
CONCLUSIONS: Ipecac abuse is dangerous, even deadly"
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.
We're in the process of updating our system during which our trackers and health tools will not be available. We are doing our best to finish this update quickly. They should become available by 6:00 p.m. PST